CSN Login
Members Online: 13

I need some advice!!!!!

Funkdoctor
Posts: 1
Joined: Mar 2005

Hey there, my girlfriend has thyroid cancer and I need to know how to deal with her being hypothyroid. How do I go about relating to her situation and how do I react to her sudden changes in personality and behaviour? I am getting a little frustrated with the way I feel helpless when she does not seem like herself.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

She is not herself, and it is a wonderful thing that you are helping her by asking. Here is an outline that describes some of the challenges her body and mind are going through while in extreme hypothyroidism, which is required before our radioactive iodine scans or treatments:
http://www.merck.com/mrkshared/mmanual/section2/chapter8/8e.jsp

Thyroid hormones control a huge range of physiological and psychological aspects of our lives. This isn't like PMS at all - it is 1000 times more difficult for us. It alters the chemical make up of most aspects of her bodily and mental function. By explanation, an "acute" hypothyroidism state is normally diagnosed in others at a TSH level of 25 - the doctors often want us to be at around 50 (or much higher) for our scans and treatments, so we become severely and profoundly hypothyroid.

T4 - the thyroid hormone we no longer produce at all, until we take synthetic hormones again, regulates most aspects of the metabolism - the speed of our heart rate, breathing, digestion, temperature control (her temperature may drop dramatically), nerve responses, bodily functions, thinking (neurotransmitters), muscle control, etc. Here are a few links that you can use to get more details on this:

-This one will tell you about some of the physiological/physical aspects of what these hormones do (or don't do, when we are hypo):
http://arbl.cvmbs.colostate.edu/hbooks/pathphys/endocrine/thyroid/physio.html

Here is information on how they can, and often do affect the psychological side of us, from the physical loss of hormones - it can be like a roller coaster ride, even from our side of the fence:

http://www.emedicine.com/med/topic3447.htm

http://www.drrichardhall.com/anxiety.htm

http://www.thyroid.ca/Articles/EngE10F.html

And to the most extreme point, here are some of the most difficult and/or dangerous side effects that can occur as a direct result of extreme hypothyroidism, particularly with a concurrent infection, etc - the causative factors are listed. While they don't happen often, they do occur - and if they do, encourage her to see her family doctor for help with the symptoms - they will subside once she starts hormones, but it can be a very scary thing to have happen, and can be very dangerous:

On the emotional and psychological side:
http://www.psychiatrist.com/pcc/pccpdf/v05n06/v05n0603.pdf

And on the physical side - if you are seeing side effects and signs that entail these issues, it will be important she get in to see her GP or hospital emergency room as quickly as possible:
http://www.emedicine.com/emerg/topic280.htm

http://www.aafp.org/afp/20001201/2485.html

In many ways, you are helpless because you cannot replace these vital hormones, but there are things you can do to help.

Stress makes the symptoms much, much worse - it produces cortisol, which blocks absorbption of what little hormone her body still has remaining. We have little or no energy - I could not walk from the living room to the kitchen, without having to sit on a chair in the kitchen to rest, just to get back to the living room... I'd often get to the other end of the house, and have no memory of why I was there. The edema (fluid build up) in my ears caused dizziness; I had trouble not bouncing off the walls when walking down the hall. I could not find the energy to feed myself, and was totally exhausted, yet, in the later stages, insomnia is a frequent issue - we have trouble sleeping at all.

My advice? Be very patient, and as kind, and helpful with everything as you can be - sometimes we do not have the energy to even get up to go to the bathroom. Nausea can be a real problem - try to be sensitive if she indicates certain smells and/or sounds are bothering her - they can almost become intolerable. It isn't unusual to get massive headaches - keep the lights turned lower if you can, and curtains closed, etc - it can be like having migraines for days straight. Sometimes it will help if she wears sunglasses in the house on bad headache days.

It is likely she is on the low iodine diet - here is a cookbook, that you can help with making sure the foods she eats are within the "ok" in the guidelines:
http://www.thyca.org/ThyCa%20Cookbook%20011804.pdf

She MUST NOT be driving - by about 3 weeks before scans or treatments, and for at least 2 weeks after, we are legally impaired/acutely hypo, so it is important to try to make sure that she doesn't need to worry about running errands.

Most of all, please understand that we don't have control (when we can go from tears to rage in 5 seconds flat) - and most of the time we are frustrated with ourselves, too. Quietly and gently, with as much kindness as you can find, ask if there is anything you can do to help - or don't ask, just go ahead and do things. Offer to make her a cup of tea, or get her books/magazines from the store on your way over. Make some low iodine snacks that she can just grab from the fridge, or pick up some fruit, raw nuts, sesame seed snaps, etc - all which are fine on the low iodine diet (make sure they are ok beforehand) and bring them over for her to snack on, when she doesn't feel strong enough to make food for herself - because there likely will be times that she can barely get out of bed at all.

Once the scan or treatment is over, it will take about 6-8 weeks for the hormones to start to build up in her body again. During that first few months, she will slowly get better - but your love, patience, and assistance through this ordeal can make all the difference in the world. All the best - feel free to email me (I have a personal web page here) if I can help you with any more information, links, etc... it is wonderful that you care, and are there to help her. This can be a very difficult time. Try very hard to take a deep breath before reacting to anything that she says in a moment of anger or frustration or depression. Even for us, it feels like some alien has taken over our bodies while this is going on, and can be physically and mentally painful.

All the best - the gal you love will come back, but it is going to take some time to help her through this treatment and recovery from hypo/treatment stages.

These are directly caused by the lack of hormones - she will also, of course, have all the "normal" concerns that go with having cancer, too... as I'm sure you do, as well. You can make a very real difference by helping her through this - I know I could have never made it through without my husbands' support.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network